Texas, 2022High Wind in Texas, February 21, 2022
February 21, 2022 · NWS AMA · 4 events in 3 counties and zones
A strong low pressure system across the Central Plains produced strong gusts as highs as 60 mph across the Texas Panhandle.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system across the Central Plains produced strong gusts as highs as 60 mph across the Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 21, 2:37 PM CST, 42 minutes earlier.
Area forecast discussion, Feb 21, 2:37 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
237 PM CST Mon Feb 21 2022
.SHORT TERM (Today through tomorrow night)...
Overview:
Beyond the fire weather chances today, a lot of focus has been put
into trying to nail the timing of the front and where/if the front
stalls out. Typically, fronts have no problems blasting through
the Panhandles; however, the scenario we are faced with tomorrow
may be the rare time we do see a hold up across the Panhandles.
This will result in a significant difference in highs across the
Panhandles tomorrow afternoon; upwards near 30+ degrees between
the Oklahoma Panhandle (mid/upper 20s) and southwestern parts of
the TX Panhandle (low 60s). If the 60s come to fruition, we may
have a threat for elevated fire weather conditions tomorrow
afternoon. Otherwise, cold air settles in across the area, and
low temperatures tomorrow night will range from about 3F to 14F
degrees. This will result in wind chills will ranging from about
-9F to -14F; with the colder temps across the north.
Further Details:
A broad positively-tiled longwave trough will be noted over the
CONUS through the short term. For tomorrow, it does look like the
flow starts to split as a potential closed low forms over Nevada.
This will sort of cut-off the meridional flow--so to speak--for
tomorrow regarding the southward "push" of the front.
Additionally, the associated high pressure at the surface is
displaced to the north over the far northern Great Plains, which
further handicaps the southward extend of the front tomorrow. The
flow aloft also leans towards a more eastward expansion of the
cold air versus southward. And finally, a surface lee low appears
to form over eastern New Mexico, which appears to block the cold
air advancing into the southwest TX Panhandle. While we typical
see fronts blast through, the above mentioned scenarios may end up
holding the front up some, and it may stall across the TX
Panhandle. The front may end up draped across the TX Panhandle
from roughly Dalhart to Amarillo to Wellington in the afternoon
when it stalls. This means places like Amarillo are going to be
extremely difficult to forecast for the high. We could see huge
bust potential upwards of 10-20 degrees (higher/lower) in some
areas for highs. That said, we have trended towards the HiRes
guidance and taken a blend of those models into account with the
10th percentile of the NBM. We are still looking at large standard
deviations (5-7) for highs tomorrow, but the southwest TX
Panhandle is about 2-4 which means there is growing agreement the
front doesn't pass through the SW corner of the TX Panhandle.
Confidence is at least increasing for the stalling scenario, but
its still a very difficult forecast for tomorrow. Regardless of
where/if it stalls, the cold air will settle in across the
Panhandles, and brutally cold wind chills are expected Wednesday
morning. We may need a wind chill warning for some areas as we
approach 15F degrees below zero. A wind chill advisory will be
needed for the areas outside of the warning.
Guerrero
&&
.LONG TERM...
The Panhandles will be well entrenched in the arctic air by
Wednesday. Highs both Wednesday and Thursday will likely stay in the
20's. Clouds are expected to increase Wednesday night into Thursday
in association with an upper trough swinging across the 4-corners
into the central Plains. This track is mainly a dry-slot pattern
for us. But some light snow can not be ruled out, especially across
the Oklahoma Panhandle and the northern Texas Panhandle. This
system does not have much moisture to work with, but the arctic air
mass combined with the dynamics from the system may be just enough
to squeeze some light snow out. Any snowfall is expected to be less
than one inch at this time.
Sunshine should return Friday through the weekend along with a
warming trend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 28 49 9 25 10 / 0 0 0 5 20
Beaver OK 13 28 5 24 5 / 0 0 0 5 20
Boise City OK 13 29 3 23 4 / 0 0 0 0 20
Borger TX 24 41 9 27 11 / 0 0 0 5 20
Boys Ranch TX 25 48 8 24 10 / 0 0 0 0 20
Canyon TX 31 56 8 25 9 / 0 0 0 0 20
Clarendon TX 31 49 12 29 14 / 0 0 0 5 30
Dalhart TX 17 40 4 26 4 / 0 0 0 0 20
Guymon OK 16 29 5 22 6 / 0 0 0 5 20
Hereford TX 32 63 9 27 10 / 0 0 0 0 10
Lipscomb TX 17 32 6 26 8 / 0 0 0 5 30
Pampa TX 22 38 8 23 10 / 0 0 0 5 20
Shamrock TX 27 43 11 26 13 / 0 0 0 10 30
Wellington TX 31 46 14 29 15 / 5 0 0 20 30
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 8 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Wind Advisory until 7 PM CST this evening for the following
zones: Armstrong...Carson...Deaf Smith...Oldham...Palo Duro
Canyon...Potter...Randall.
OK...Red Flag Warning until 8 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
&&
24/15Hazardous weather outlook, Feb 21, 2:41 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CST Mon Feb 21 2022
OKZ001>003-TXZ001>020-317-220845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CST Mon Feb 21 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Critical fire weather conditions are expected across all of the
Oklahoma and Texas Panhandles through early evening. A Red Flag
Warning is in effect from until 8 PM CST.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Dangerously cold wind chill values will be possible on Wednesday
and Thursday mornings across the Texas and Oklahoma Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions through early this evening.
High Wind, Hutchinson
- When
- February 21, 3:19 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
This 59 mph wind gust was measured by the ASOS located at the Borger airport.
High Wind, Potter
- When
- February 21, 3:52 PM CST
- Where
- Potter forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
This 60 mph wind gust was measured by the ASOS at the Amarillo Airport.
High Wind, Oldham
- When
- February 21, 4:45 PM CST
- Where
- Oldham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
This 58 mph wind gust was measured by the mesonet station located 4 miles east of Vega, TX.
High Wind, Hutchinson
- When
- February 21, 5:20 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
This non-thunderstorm wind gust was measured the mesonet station located 1 mile WNW of Fritch, TX.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Nevada, February 21 to 24, 20221 death · 9 injured · 65 kt wind · 3 events
- Winter Weather in South Dakota, February 21 to 22, 20221 death · 24 events
- Winter Weather in Minnesota, February 21 to 22, 20221 death · $10,000 · 1 event
- Hail and Damaging Winds in Texas, February 21 to 22, 2022$784,000 · 2 in hail · 36 events
- Winter Weather in Washington, February 21, 2022$200,000 · 1 event
- Dust Storm and High Wind in Arizona, February 21 to 23, 2022$100,000 · 57 kt wind · 4 events
- Ice Storm in Michigan, February 21 to 22, 2022$35,000 · 6 events
- Extreme Cold and Heavy Snow in Wyoming, February 21 to 23, 202229 events
- Winter Storm and Heavy Snow in Nevada, February 21 to 22, 20223 injured · 2 events
- Extreme Cold and Heavy Snow in California, February 21 to 25, 202262 kt wind · 20 events
- Winter Weather in Wisconsin, February 21 to 22, 202220 events
- Extreme Cold in Nebraska, February 21 to 22, 202217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008476, 1008473, 1008475, 1008477.